| NEW YORK
NEW YORK (Reuters Health) - When patients feel they might be having an adverse drug effect, doctors will very often dismiss their concerns, a new study shows.
In a survey of 650 patients, taking cholesterol-lowering drugs called statins, who reported having adverse drug reactions, many said their physicians denied that the drug could be connected to their symptoms, Dr. Beatrice A. Golomb of the University of California at San Diego and her colleagues found.
"Physicians seem to commonly dismiss the possibility of a connection," Golomb told Reuters Health. "This seems to occur even for the best-supported adverse effects of the most widely prescribed class of drugs...Clearly there is a need for better physician education about adverse effects, and there is a strong need for patient involvement in adverse event reporting."
The best-known side effects of statins, which include widely prescribed drugs such as Lipitor and Zocor, are liver damage and muscle problems, although statins have also been tied to changes in memory, concentration and mood, among other problems.
Physician reaction to a potential side effect is crucial because the muscle problems can progress to a rare but potentially fatal condition called rhabdomyolysis if the drug isn't discontinued.
The researchers investigated the response of doctors to statin patients who believed they were having adverse drug reactions. In the great majority of cases, the patient, not the doctor, initiated the discussion.
Forty-seven percent of patients with muscle problems or cognitive problems said their doctors dismissed the possibility that their symptoms were statin-related, while 51 percent of patients with peripheral neuropathy, a type of nerve pain affecting the extremities, said their doctors denied a possible connection with statins.
Overall, 32 percent of patients reported that their doctors told them there was no link between their symptoms and statin use, 39 percent said their physicians said such a connection was possible, and 29 percent said their doctors "neither endorsed nor dismissed the possibility of symptom link to statins."
The investigators were "surprised" at how frequently patients reported that their doctors dismissed their concerns, Golomb said. While her study wasn't designed to find out why, the researcher notes that while the pharmaceutical industry is sure to get the word out about a drug's benefits, there is "really no corresponding interest group to make sure that physicians learn about adverse effects."
Patients should be aware of the potential adverse effects of any medication they're taking, she said. And those who find their doctors dismiss their concerns should probably look elsewhere for medical care, she added. "In general patients should always have physicians that they feel are hearing them."
SOURCE: Drug Safety, August 2007.